Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 28, 2017, 11:27 PM CDT for Houston County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 11:27 PM CDT (04:27 UTC)
- Expired
- May 29, 2017, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Houston County, TX
The radar
The Ft Hood radar (KGRK), 189 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:00 AM CDT | FLASH FLOOD | Crockett, TX | FLASH FLOODING WAS STILL ONGOING ACROSS HOUSTON COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -175 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
036
WGUS54 KHGX 290427
FFWHGX
TXC225-290730-
/O.NEW.KHGX.FF.W.0015.170529T0427Z-170529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1127 PM CDT SUN MAY 28 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Houston County in southeastern Texas...
* Until 230 AM CDT.
* At 1126 PM CDT, local law enforcement officials reported heavy
rain across the warned area. Many streets are closed due to high
water county-wide. 4 to 7 inches of rain have fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and
Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
3139 9496 3093 9562 3099 9568 3105 9563
3108 9566 3109 9576 3112 9577 3116 9573
3121 9575 3127 9573 3132 9566 3145 9571
3146 9575 3147 9572 3150 9574 3154 9565
$$
111 follow-up statement
071
WGUS74 KHGX 290550
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1250 AM CDT MON MAY 29 2017
TXC225-290730-
/O.CON.KHGX.FF.W.0015.000000T0000Z-170529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
1250 AM CDT MON MAY 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
HOUSTON COUNTY...
At 1249 AM CDT, local law enforcement reported flash flooding across
Houston County. 4 to 7 inches of rain have fallen. Flash flooding is
already occurring. Local law enforcement reports roads remain closed
due to high water... but water appears to be receding.
Some locations that will experience flooding include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
3139 9496 3093 9562 3099 9568 3105 9563
3108 9566 3109 9576 3112 9577 3116 9573
3121 9575 3127 9573 3132 9566 3145 9571
3146 9575 3147 9572 3150 9574 3154 9565
$$
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:44 PM CDT, 43 minutes earlier.
Area forecast discussion, May 28, 10:44 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1044 PM CDT Sun May 28 2017
.UPDATE...
Currently showers and thunderstorms are draped across generally a
line from Colorado County over to Polk/Liberty Co line. The cold
front itself appears to still be hung up over FWDs area, with
the showers and storms pushing southeast through our area along an
outflow boundary. Pretty much all of the upcoming forecast depends
heavily on where these two boundaries end up heading into
tomorrow. For now, the severe threat seems to be diminishing and
transitioning into more of a heavy rainfall event. We've already
had many reports of road closures up in Crockett due to high
water, and the KSHV radar has estimated around 4 to 7 inches of
rain up in Houston County over the course of the evening, starting
around 4-5 PM. Luckily it seems that the current line of storms
has slightly picked up in speed, and as long as it keeps moving
the flooding threat should be limited to nuisance flooding.
However, additional problems may occur if storms develop further
north and move across some of the already harder hit areas.
Heading into overnight tonight/tomorrow... forecast depends on
where the two aforementioned boundaries end up. Short term
guidance is suggesting the outflow boundary from the current line
of storms may end up somewhere near/along the coast with the cold
front itself somewhere near the HWY 59 corridor. Current activity
should generally diminish overnight well inland with the loss of
daytime heating/forcing. Showers and storms will likely flare up
again tomorrow after sunrise as a disturbance currently near
Laredo pushes eastward towards our area. This will likely cause a
blossoming of showers/thunderstorms across much of SE Texas, with
a general focus near the coastal areas where the remnant outflow
will likely be. Right now, the activity tomorrow looks to be more
of a heavy rainfall threat than anything with forecast PWs in the
2.2-2.4 inch range. 11
&&
.PREV DISCUSSION... /ISSUED 624 PM CDT Sun May 28 2017/
AVIATION...
Area should see increasing SHRA/TSRA coverage this evening as activity
builds in from the N and NW along and ahead of a cold front. 00Z TAFs
are messy with lots of VCSH and VCTS. After this evening, there are
lots of timing uncertainties concerning not only the possible SHRA/TSRA
but also wind directions and ceilings as we move into the overnight
hours and on into the day tomorrow. Generally going with MVFR ceilings
overnight becoming VFR tomorrow afternoon with MVFR/IFR levels quite
possible in and around the SHRA/TSRA. 42
PREV DISCUSSION... /ISSUED 346 PM CDT Sun May 28 2017/
DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.
This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.
Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.
There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47
MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 80 68 85 69 / 80 50 30 40 30
Houston (IAH) 74 80 69 85 71 / 70 70 50 50 30
Galveston (GLS) 77 82 74 83 76 / 60 80 60 50 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
following zones: Brazoria...Chambers...Galveston...
Matagorda.
GM...NONE.
&&
Discussion...11Hazardous weather outlook, May 28, 4:47 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 447 PM CDT Sun May 28 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 447 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight A line of showers and thunderstorms will be moving into southeast Texas this evening. Large hail, damaging wind, and localized heavy rain capable of producing street flooding is possible. Though possibly weakening as the storms approaches the Interstate 10 corridor toward late evening, we will continue to monitor the situation. Additional watches or warnings could be necessary across portions of the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible Monday through Saturday. This activity may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening generally north of Interstate 10. We would appreciate any reports of hail, damaging winds or flooding. GMZ330-335-350-355-370-375-292200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 447 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight There is a moderate to high risk of rip currents through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible Monday through Thursday. Some of these may be capable of producing locally higher winds and waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 28, 10:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1037 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG CALDWELL 30.53N 96.70W
05/28/2017 BURLESON TX LAW ENFORCEMENT
TREES DOWN... AND SOME DOWN ON POWERLINES WEST OF
CALDWELL AND IN WESTERN PORTIONS OF THE COUNTY
&&
EVENT NUMBER HGX1700238
47Special weather statement, May 28, 10:43 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1043 PM CDT SUN MAY 28 2017
TXZ199-212-213-290430-
Waller TX-Harris TX-Montgomery TX-
1043 PM CDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 12 miles southeast of Prairie View, moving southeast at
35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Jersey Village, Addicks Park Ten, Hockley, Waller, Cypress and
Carverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3001 9593 3012 9589 3013 9576 2989 9552
2975 9575
TIME...MOT...LOC 0343Z 322DEG 30KT 3000 9580
HathawayLocal storm report, May 28, 10:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 6 W BRYAN 30.66N 96.46W
05/28/2017 BRAZOS TX LAW ENFORCEMENT
TREE BLOWN DOWN AND BLOCKING A ROAD
&&
EVENT NUMBER HGX1700239
47Local storm report, May 28, 10:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG BRYAN 30.67N 96.37W
05/28/2017 BRAZOS TX LAW ENFORCEMENT
TREE BLOWN DOWN ONTO A POWERLINE...WHICH ENDED UP
STARTING A SMALL FIRE.
&&
EVENT NUMBER HGX1700240
47Local storm report, May 28, 11:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 5 WSW HUNTSVILLE 30.68N 95.63W
05/28/2017 WALKER TX LAW ENFORCEMENT
TREE BLOWN DOWN ON FM 1791
&&
EVENT NUMBER HGX1700241
47Local storm report, May 28, 11:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM FLASH FLOOD 13 NNW KENNARD 31.53N 95.26W
05/28/2017 HOUSTON TX LAW ENFORCEMENT
ONGOING STREET FLOODING ACROSS THE HOUSTON COUNTY.
&&
EVENT NUMBER HGX1700242
47The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:22 PM CDT | Areal Flood Advisory | HGX | Houston | 113 min |
| May 28, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 32 min |
| May 28, 7:32 PM CDT | Special Weather Statement | HGX | Houston | 43 min |
| May 28, 7:49 PM CDT | Flash Flood Warning | HGX | Houston | 2 hr |
| May 28, 7:58 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 47 min |
| May 28, 8:11 PM CDT | Special Weather Statement | HGX | Houston, Madison, Trinity | 64 min |
| May 28, 8:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 27 min |
| May 28, 8:29 PM CDT | Flash Flood Warning | HGX | Houston | 3 hr |
| May 28, 8:33 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Walker | 42 min |
| May 28, 8:40 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 31 min |
| May 28, 8:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 26 min |
| May 28, 9:09 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Montgomery, Trinity, Walker | 51 min |
| May 28, 9:14 PM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 2 hr |
| May 28, 9:31 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 29 min |
| May 28, 9:56 PM CDT | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto, Walker | 34 min |
| May 28, 10:05 PM CDT | Flash Flood Warning | HGX | Houston | 85 min |
| May 28, 10:43 PM CDT | Special Weather Statement | HGX | Waller | 47 min |
| May 28, 11:34 PM CDT | Special Marine Warning | HGX | 56 min | |
| May 28, 11:36 PM CDT | Special Weather Statement | HGX | Chambers, Harris | 39 min |
| May 28, 11:54 PM CDT | Special Weather Statement | HGX | Houston | 66 min |
| May 29, 12:23 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 29, 12:28 AM CDT | Special Weather Statement | HGX | Galveston | 47 min |
| May 29, 12:37 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 113 min |
| May 29, 1:02 AM CDT | Special Marine Warning | HGX | 118 min | |
| May 29, 1:05 AM CDT | Special Weather Statement | HGX | Brazoria, Galveston | 40 min |
| May 29, 1:16 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 3 hr |
| May 29, 1:45 AM CDT | Special Weather Statement | HGX | Brazoria | 45 min |
| May 29, 2:23 AM CDT | Areal Flood Warning | HGX | Houston | 3 hr |
| May 29, 2:31 AM CDT | Special Marine Warning | HGX | 119 min | |
| May 29, 2:47 AM CDT | Small Craft Advisory | HGX | 4 hr | |
| May 29, 4:41 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 4:43 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 5:03 AM CDT | Special Marine Warning | HGX | 117 min | |
| May 29, 6:50 AM CDT | Gale Warning | HGX | 6 hr | |
| May 29, 6:50 AM CDT | Small Craft Advisory | HGX | 6 hr | |
| May 29, 9:20 AM CDT | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Matagorda | 7 hr |
| May 29, 9:29 AM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Matagorda | 7 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.